What is hiv weight loss?

Jump To

Weight loss in people who have HIV: Overview

Weight loss can be a problem in people who have HIV. Taking your HIV medicine as prescribed can help you stay healthy and prevent weight loss.

Weight loss may occur if you have:

  • Advanced HIV or AIDS.
  • Another infection. If the virus is not controlled, it weakens your immune system so you can't fight off other infections. If you get an opportunistic infection, it may cause symptoms that can lead to weight loss, such as mouth sores, loss of appetite, or diarrhea.
  • Depression. Depression is common, and it can affect your appetite and lead to weight loss.
  • Low hormone levels. This can cause low muscle mass.

If you're losing weight, talk to your doctor. Your doctor can find out what's causing the problem and suggest treatment. If your HIV medicine is causing side effects that affect your weight, your doctor may change your medicine.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.